If You Are on Blood Thinner Can You Get Lift?
- Asked by the king in CT
- 2 years ago
I had valve replacement and am on warfin blood thinner. Can I get neck lift?
Cosmetic surgery while on blood thinners
It is possible to undergo elective cosmetic surgery, such as a neck lift while on blood thinners. It is important to discontinue any blood thinners a week prior to the procedure and two weeks after the procedure so that there is no bleeding underneath the facial structures in the postoperative recovery period. It is a good idea to get clearance from your primary care physician or cardiologist prior to getting off of these blood thinners. There are risks such as blood clots when getting off of blood thinners for a period of time.
Web reference: http://www.seattlefacial.com
Facelift on blood thinner
You could have a facelift but you would need to be off your blood thinners for a period of time. Also, you should check with your hematologist whether being off of them would be aceptable and pose no risk to you. See my videos.
Facelifts are usually not done for patients who take Coumadin
As a dermatologic surgeon, I do not perform facelifts or neck lifts, but I do perform a large number of reconstructive cases on my Mohs surgery patients. Those patients who are taking Coumadin are told not to stop their medication but we work with their internist or cardiologist to maintain their INR in a reasonable level. This type of surgery, for skin cancer, improves the benefit to risk ratio but elective cosmetic surgery does not have such a good ratio because the need for surgery does not exist. There are times for reconstruction that the Coumadin can be stopped under supervision by the cardiologist and a replacement, short term blood thinner Lovenox, can be used to keep the blood thin while the coumadin's effect lowers. The surgery can then be done and the coumadin then is resumed. The problem with neck lifts is that their can be significant bleeding after the coumadin is resumed and a hematoma, blood collection, can cause very serious risks. If there is delayed bleeding, and the coumadin has been resumed, it's effect can't quickly be eliminated even after it's stopped because Coumadin's effect lasts long. In summary, NO, it's not worth the complication of having a STROKE by stopping coumadin for an elective cosmetic procedure. This decision should be ultimately up to you and your internist or cardiologist and/or cardiothoracic surgeon.
Neck lift on blood thinners
This depends on the type of neck lift you need. Traditional undermining and flap development probably not advisable on Warfarin/Coumadin. If you are male with a "turkey gobbler," consider a submental T-Z excision under local anesthesia, popularized by Drs. Tom Biggs (Houston) and Gilbert Gradinger (Northern California). If your skin elasticity is good and fat is the primary problem, tumescent syringe liposuction with half percent lidocaine and epinephrine (local anesthesia) with immediate post surgical neck compression may give you a good result, and should be safe provided your INR (protime) is not too high. In any case, you should be evaluated by a plastic surgeon in your area, and the plastic surgeon will likely want to communcate with the cardiologist prior to any intervention.
Web reference: http://feelbeautiful.com
Neck and Face Lift on Blood Thinners
Blood thinners make it harder for blood to clot. With surgery, the body releases substances into the wound that increase clotting. Therefore, it is possible to undergo such a procedure while on blood thinners as long as the level is minimal. We are also using blood thinners to prevent leg vein clots in people undergoing neck and face lifts. Of course, it is ideal to be off all such medication before any such surgery, as they increase your risks of severe bruising or bleeding under the flap after surgery. Your Plastic Surgeon should discuss your proposed surgery with your Cardiologist and plan how to proceed with your surgery.
Facelift while on Warfarin or Coumadin
You will have to stop these medications (as well as any heparin-like medications) under the supervision of your cardiologist prior to the face and neck lift. Because of the unacceptable high risk for hematomas, your blood clotting ability need to be normal or near-normal.
No facelifts on blood thinners
Unfortunately, your blood thnner is vital to prevent clots on your valve which could lead to serious problems like stroke or death. It wouldn't be safe to go off these thinners unless your cardiologist blessed this plan. Assuming they won't, you can't do a neck lift because you will get a hematoma, require further surgery, could have skin die etc. Just not safe to do.
Not recommended, discuss with your cardiologist first
I would not recommend a face and neck lift if you are on a blood thinners such as coumadin or warfarin. There are instances that under appropriate cardiology care, one can come Off these thinners and have plastic surgery. I would discuss with your cardiologist first.
Web reference: http://www.facialplastics.info
On a blood thinner but want neck surgery
I would definitely proceed with caution. Your plastic surgeon will have to coordinate well with your cardiologist to see if you could be safely converted to a short acting blood thinner like Lovenox. However, it's unlikely your cardiologist would agree to this for a cosmetic procedure. In the end, your heart and your health should be a priority to any elective cosmetic surgery. You could also consider less invasive techniques like lasers to see if that help give you a satisfactory result.
Dr. Cat Begovic M.D.
Web reference: http://www.makeyouperfect.com
Neck lifts are risky with blood thinners
Generaly, valve replacement patients are maintained at high INR's - 2.0-3.0. I, for one, would be terrified of hematoma (or worse) as a complication of a necklift in a patient with this degree of anticoagulation.
While you might be able to stop your blood thinners and have surgery, you likely do so at increased risk of stroke.
These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.